Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 13, 2021, 8:35 PM EDT for Chautauqua County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2021, 8:35 PM EDT (00:35 UTC)
- Expired
- Aug 13, 2021, 9:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.25 in
- Wind
- 40
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 114 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
572
WWUS81 KBUF 140035
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
835 PM EDT Fri Aug 13 2021
NYZ019-140115-
Chautauqua NY-
835 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of southwestern
Chautauqua County through 915 PM EDT...
At 834 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wattsburg, or 14 miles east of Erie, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Westfield, Mayville, Clymer, Findley Lake, Long Point State Park,
Chautauqua Institution, Chautauqua, Mina, French Creek, Sherman,
Panama, Bemus Point, Dewittville, Stedman Corners, Stow and Ellery
Center.
This includes Interstate 86 between exits 4 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4221 7976 4237 7949 4214 7930 4200 7969
4200 7976
TIME...MOT...LOC 0034Z 237DEG 21KT 4207 7981
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
MitchellWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 13, 8:07 PM EDT, 28 minutes earlier.
Area forecast discussion, Aug 13, 8:07 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 807 PM EDT Fri Aug 13 2021 .SYNOPSIS... A cold front will push through our region late this evening and overnight. This will not only generate some showers and thunderstorms but will bring an end to a stretch of oppressive tropical like weather. High pressure moving across the Great Lakes region during the weekend will then guarantee beautiful weather featuring lower temperatures and notably more comfortable humidity levels. && .NEAR TERM /THROUGH SATURDAY NIGHT/... Cold front continues to approach. Storms east and southeast of Lake Ontario have faded as has the activity approaching the Niagara River from the Niagara Peninsula as it runs into stabilizing lake breeze off Erie. Attn now on Southern Tier as cluster of convection along lake breeze/cold front over northern Ohio is in process of convection lifting northeast ahead of convectively driven shortwave over western PA. Mean storm motion to east-northeast will bring at least northern fringes of this activity across Southern Tier rest of this evening. Sufficient instability for risk of stronger storms with gusty winds and heavy rain the main hazard. Not completely out of question an isolated severe storm could occur, though looks like best focus will stay along and south of NY/PA state line ahead of that MCV moving across western PA. Otherwise, cold front will cross Niagara Frontier late this evening toward midnight, then settle east/southeast over rest of area before daybreak on Saturday. Due to the increase in shear from northwest and subtle increasing H85 jet ahead of the front along with sharp wind/moisture convergence along front and ample instability still forecast to be present ahead of the front deep into the evening and early overnight hours, expect the threat for some strong storms to last into the early overnight hours as the front crosses our region. Only a few showers are possible across the Finger Lakes Saturday morning before a change in airmass will bring much drier and cooler conditions into the region Saturday and Saturday night. Clearing will occur from west to east in the morning and mostly sunny conditions expected. Highs will be in the mid to upper 70s. Saturday night, cool with lows falling into the upper 40s to low 50s. Upper 50s near the lake shores. Valley fog is possible overnight into Sunday morning. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... The bubble of surface high pressure beneath a low-level ridge across the Eastern Great Lakes Sunday will make for another superb weather day area-wide, with abundant sunshine and low humidity. Highs will top out in the 70s, some upper 60s possible up on the Tug Hill. Sunday night, the low-level ridge begins to drift towards the east coast. With the center of the high over northern New England by Monday morning, light southerly flow and weak warm air advection will begin to develop overnight. Another cool night is in store with lows anticipated in the 50s inland to the low 60s along the lakes. Some late night river valley fog development can't be ruled out. Southerly flow will provide continued warm air advection from the southwest Monday and allow moisture from TD Fred to surge northward into the region. The latest suite of 12z guidance has generally trended more pessimistic with rain chances Monday and Monday night, but there still remains a good deal of uncertainty as the region sits between the departing ridge and a sluggish weak upper level trough over the North Central Plains. Though PWATs look to sharply increase from 0.5 inches to 1.5-2 inches by Monday evening, Monday continues to look mostly dry with a solid 850mb cap in place greatly limiting instability and very little in the way of overall shear. Nonetheless, a few showers near the NY/PA border will be possible in the afternoon. Cloud cover and rain chances will gradually increase from the south through the night. Otherwise, expect highs in the upper 70s to low 80s, mid 70s on the higher terrain, and with just a touch more humidity across the area. Owing to the warm air advection and extra cloud cover, lows Monday night will generally settle into the low to mid 60s, some upper 50s across the Tug Hill and Western Adirondacks. && .LONG TERM /TUESDAY THROUGH FRIDAY/... This period will feature a strong western Atlantic ridge centered just off the Mid Atlantic coast through mid week, slowly building southwest over the southeastern states toward the end of the period. Meanwhile general weak upper troughing will remain fairly stationary across the upper Great Lakes/Upper Midwest. This will allow a deep southwesterly flow to develop/remain in place between these two features helping draw deeper GOMEX moisture in across our region. This will bring a return to more humid conditions as increasing moisture moves back across the region resulting in better chances for showers and storms. The other potential player will be what happens with the remnants of tropical system Fred as it meanders north-northeastward across the eastern third of the CONUS during the mid week timeframe. The main impact would be some added tropical moisture that would further increase shower and storm potential. Regardless of what happens with Fred, it appears that enough moisture returns for at least some diurnal showers and thunderstorms as alluded to just above. Otherwise, expect generally warm and humid conditions with daytime highs ranging from the upper 70s to mid 80s through the period. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... VFR conditions through tonight. A cold front over Southern Ontario early this evening will move over the Niagara Frontier toward midnight and settle across the Southern Tier and east of Lake Ontario overnight. The front should be completely out of our area by daybreak Saturday. Showers and storms are possible ahead of the front later this evening through the overnight hours. Brief IFR/MFR in heavy rain could occur during any stronger storms. VFR conditions expected Saturday and Saturday night. Outlook... Sunday through Monday...VFR. Tuesday...Mainly VFR. A chance of showers. Wednesday...Showers and thunderstorms possible. Sub-VFR. && .MARINE... Concern through rest of tonight is possible strong storms as cold front moves from Southern Ontario across Lake Erie, Lake Ontario and St. Lawrence River by daybreak Saturday. The storms...found along and ahead of a passing cold front...could become strong enough to warrant special marine warnings. Mariners should be alert for this risk. Winds will veer to the northwest in the wake of the cold front later tonight...but conditions should remain below small craft advisory criteria. High pressure centered over the Upper Mississippi valley Saturday morning will drift across the Upper Great Lakes during the course of the afternoon. This will support moderate to fresh northwesterlies throughout the Lower Great Lakes...especially on Lake Ontario where choppy conditions are anticipated from Thirty Mile Point to Mexico Bay. A weakening sfc pressure gradient will allow winds to subside Saturday night before becoming light and variable on Sunday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...HSK/JLA SHORT TERM...PP LONG TERM...JM AVIATION...HSK/JLA MARINE...JLA/RSH
Hazardous weather outlook, Aug 13, 7:36 PM EDT, 59 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 736 PM EDT Fri Aug 13 2021 NYZ001>008-010>014-019>021-085-142345- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 736 PM EDT Fri Aug 13 2021 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Tonight. Thunderstorms may redevelop once again this evening along and ahead of a cold front bringing a renewed risk for strong gusty winds and locally heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-142345- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 736 PM EDT Fri Aug 13 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 13, 8:35 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
835 PM EDT Fri Aug 13 2021
NYZ019-140115-
Chautauqua NY-
835 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of southwestern
Chautauqua County through 915 PM EDT...
At 834 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wattsburg, or 14 miles east of Erie, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Westfield, Mayville, Clymer, Findley Lake, Long Point State Park,
Chautauqua Institution, Chautauqua, Mina, French Creek, Sherman,
Panama, Bemus Point, Dewittville, Stedman Corners, Stow and Ellery
Center.
This includes Interstate 86 between exits 4 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4221 7976 4237 7949 4214 7930 4200 7969
4200 7976
TIME...MOT...LOC 0034Z 237DEG 21KT 4207 7981
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MitchellThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 9:14 PM EDT | Special Weather Statement | BUF | Chautauqua | 31 min |
| Aug 13, 9:45 PM EDT | Special Weather Statement | BUF | Chautauqua | 30 min |
| Aug 13, 10:51 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Erie, Wyoming | 39 min |
| Aug 13, 11:04 PM EDT | Special Weather Statement | BUF | Oswego | 26 min |
| Aug 13, 11:12 PM EDT | Special Weather Statement | BUF | Cattaraugus | 48 min |
| Aug 13, 11:39 PM EDT | Special Weather Statement | BUF | Erie | 66 min |
| Aug 14, 12:05 AM EDT | Special Marine Warning | BUF | 55 min | |
| Aug 14, 11:46 AM EDT | Small Craft Advisory | BUF | 11 hr |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.